Minnesota, 2013

Heavy Snow in Minnesota, April 22 to 23, 2013

April 22 to 23, 2013 · NWS DLH · 4 events in 4 counties and zones

A winter storm brought a quick dose of heavy snow to parts of northeast Minnesota, including the Mille Lacs, St. Croix Valley, Twin Ports, and North Shore areas.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A winter storm brought a quick dose of heavy snow to parts of northeast Minnesota, including the Mille Lacs, St. Croix Valley, Twin Ports, and North Shore areas. Snowfall reports included 11.2 inches in the Duluth neighborhood of Duluth Heights, 9 inches just south of Sawyer, and 6.2 inches near Kerrick.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 22, 11:26 AM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Apr 22, 11:26 AM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1226 PM CDT MON APR 22 2013

.UPDATE...

THE VFR CONDITIONS ACROSS NE MINNESOTA AND NW WISCONSIN EARLY THIS
AFTERNOON WILL LIKELY CONTINUE FOR ANOTHER COUPLE HOURS...BUT THEN
LOWER CIGS AND SNOW WITH AN APPROACHING WINTER STORM WILL BEGIN TO
MOVE INTO EAST CENTRAL MINNESOTA AND NW WISCONSIN DURING THE MID
AND LATE AFTERNOON. THE HEAVIEST SNOW IS EXPECTED TO FALL NEAR
KHYR AND KDLH LATE THIS AFTERNOON AND THROUGH TONIGHT WHERE THERE
WILL LIKELY BE PROLONGED LIFR/IFR CONDITIONS. KBRD AND KHIB SHOULD
NOT BE AFFECTED NEARLY AS MUCH...BUT MVFR AND BRIEF IFR CONDITIONS
ARE LIKELY. THE SNOW SHOULD NOT REACH KINL...AND I AM NOT
CONFIDENT THAT MVFR CIGS WILL AFFECT THE AREA. HOWEVER...MVFR CIGS
ARE POSSIBLE AT KINL LATE THIS AFTERNOON AND TONIGHT. MUCH OF NE
MINNESOTA AND NW WISCONSIN SHOULD SEE IMPROVEMENT TO MVFR OR VFR
CONDITIONS BY MID TO LATE MORNING TUESDAY.

&&

.PREV DISCUSSION... /ISSUED 1000 AM CDT MON APR 22 2013/

UPDATE...
NO MAJOR CHANGES MADE TO THE FORECAST...JUST MINOR TWEAKS TO THE
TEMPS AND SKY COVER TODAY. COOLED TEMPS MORE RAPIDLY FROM WEST TO
EAST THIS AFTERNOON...AND ALSO MATCHED CLOUD COVER WITH CURRENT
SATELLITE...WITH MORE CLOUD COVER EXPECTED THIS AFTERNOON AS THE
SYSTEM ROLLS IN FROM THE SW.

PREV DISCUSSION... /ISSUED 416 AM CDT MON APR 22 2013/

SHORT TERM...TODAY THROUGH TUESDAY.

AT 4 AM...FAIRLY QUIET WEATHER WAS FOUND ACROSS THE CWA.
TEMPERATURES RANGED FROM THE UPPER 20S TO THE MIDDLE 30S. SOME
LOWER 40S WERE EVEN FOUND ACROSS THE SE PORTION OF THE CWA. SOME
LINGERING DRIZZLE SHOULD LAST ONLY ANOTHER HOUR OR TWO.

THE MAIN STORY FOR TODAY THROUGH TUESDAY WILL BE THE MAJOR WINTER
STORM THAT WILL BE HEADED FOR THE NORTHLAND. THE MODELS HAVE
DEFINITELY TRENDED FURTHER TO THE NORTH AND WEST...AND ALSO
HEAVIER WITH QPF AND SNOWFALL OVER THE PAST SEVERAL RUNS. THE
FIRST SIGN OF A WESTWARD SHIFT AND INCREASE IN INTENSITY WAS WITH
THE 18Z RUN OF THE NAM YESTERDAY. SINCE THEN...THE OTHER MODEL
SOLUTIONS HAVE MOVED TOWARD THAT SOLUTION. FEEL FAIRLY STRONGLY
THAT A HARD HITTING AND RAPIDLY DEVELOPING WINTER STORM WILL MOVE
IN LATER TODAY AND ACROSS THE AREA TONIGHT.

IN TERMS OF FORCING...THIS SYSTEM IS REALLY STARTING TO COME
TOGETHER. THE NAM IS REALLY INDICATING SOME VERY STRONG UPPER
LEVEL DIVERGENCE AT H3...AS THE RIGHT ENTRANCE REGION OF A JET
SEGMENT ACROSS THE NORTHERN PORTIONS OF THE AREA...AND THE LEFT
EXIT REGION OF AN INCOMING JET COMBINE FORCES. STRONG Q VECTOR
CONVERGENCE AND LOW LEVEL FORCING ARE ALSO IMPRESSIVE. A STRONG
LOW LEVEL BAROCLINIC ZONE WILL SET UP FROM SW TO NE ACROSS THE
AREA...AND THERE IS A SHARP GRADIENT IN THETA E LAPSE RATES WITH
CROSS SECTIONS SHOWING FAVORABLE PARAMETERS FOR CONVECTIVE
PRECIPITATION. AT THE NOSE OF THE LLJ THERE IS ACTUALLY SOME
MUCAPE ACROSS PORTIONS OF NE MN AND NW WI. MOISTURE IS ALSO
FAVORABLE...AND THERE IS INTENSE FGEN WITH THE STAIR- STEPPED
APPEARANCE FROM LOW TO MID LEVELS AND STRONG WAA AND ISENTROPIC
LIFT. PRECIPITABLE WATER VALUES IN THE WARNING AND ADVISORY AREA
RANGE FROM A QUARTER TO THREE QUARTERS OF AN INCH.

HAVE ADDED MENTION OF HEAVY SNOW TO MUCH OF THE WARNING AREA...AS
WELL AS ISOLATED THUNDERSTORMS. THE THUNDER SNOW HAS THE POTENTIAL
TO BRING SNOWFALL RATES ON THE ORDER OF 2 INCHES AN HOUR. HAVE
INCREASED SNOWFALL CONSIDERABLY...WITH AMOUNTS RANGING FROM NO
SNOW IN INTERNATIONAL FALLS TO 8 TO 11 INCHES IN MUCH OF
NORTHWESTERN WISCONSIN. MUCH OF THIS WILL COME IN A 12 HOUR
WINDOW...SO THIS WILL HAVE THE POTENTIAL TO SERIOUSLY SNARL TRAVEL
ACROSS MUCH OF THE NORTHLAND. ROAD CONDITIONS WILL LIKELY
DETERIORATE RAPIDLY...AND INCREASING NORTH WINDS WILL BRING WIND
GUSTS OF OVER 20 MPH. VISIBILITIES MAY BE LESS THAN A QUARTER MILE
IN THE HEAVIER SNOW AND BLOWING SNOW.

BASED ON ALL OF THE ABOVE...DECIDED TO HOIST A WINTER STORM
WARNING FOR THE SE HALF OF THE CWA...WITH AN ADVISORY IMMEDIATELY
TO THE NORTH AND WEST OF THAT AREA.

CONDITIONS WILL THEN IMPROVE DURING THE MORNING TUESDAY.

LONG TERM...TUESDAY NIGHT THROUGH SUNDAY.

A BREAK IN THE ACTION COMES TUESDAY NIGHT AS A RIDGE OF HIGH
PRESSURE MOVES OVER THE FA. ON WEDNESDAY...A DIGGING UPPER LEVEL
TROF MOVES INTO MN FROM SOUTH CENTRAL CANADA. A SFC LOW DEVELOPS
AHEAD OF THE TROF AND MOVES INTO THE ARROWHEAD BY 00Z THURSDAY. THIS
BRINGS ANOTHER ROUND OF PCPN. ENOUGH COLD AIR ALOFT TO GENERATE SOME
LIGHT SNOW IN THE MORNING OVER THE NW CORNER OF THE FA. BY
AFTERNOON...THE LOW LEVELS WARM ENOUGH FOR A MIX OF RAIN AND SNOW
WHICH IS SEEN IN FORECAST SOUNDINGS AND OVERSPREADS THE REST OF THE
FA. WITH THIS MIX OF PCPN...LITTLE IN THE WAY OF SNOW ACCUMULATION
IS EXPECTED. THE TROF/SFC LOW MOVE OVER WI BY 06Z THURSDAY. THE
RAIN/SNOW MIX IS STILL EXPECTED THROUGH 03Z BEFORE CHANGING OVER TO
ALL SNOW. THE TROF/SFC LOW DEPART THE AREA BY 12Z THURSDAY AND HAVE
LOWERED POPS TO ACCOUNT FOR ITS EXIT. A SFC RIDGE MOVES THROUGH ON
THURSDAY. HOWEVER...HAVE LINGERED SOME SMALL POPS OVER THE EASTERN
THIRD OF THE FA FOR ANY ADDITIONAL PCPN. A WAA REGIME GETS UNDERWAY
ON THURSDAY FOR THE REMAINDER OF THE EXTENDED WHICH WILL LEAD TO
LIQUID PTYPES THROUGH SUNDAY. THURSDAY NIGHT WILL BE DRY WITH THE
RIDGE NEARBY. A WEAK UPPER TROF MOVES INTO MN ON FRIDAY. THE GFS IS
STRONGER WHILE THE ECMWF IS WEAKER. NONETHELESS...THERE WILL BE
ENOUGH LIFT TO GENERATE SOME PCPN AND HAVE SMALL POPS DUE TO THESE
DIFFERENCES. MODEL DIFFERENCES CONTINUE THROUGH SUNDAY. WITH A FAST
SEMI-ZONAL FLOW ALOFT...THIS WILL MAKE IT DIFFICULT TO TIME IN
PIECES OF SHORT WAVE ENERGY AND HAVE SOME POPS IN EACH PERIOD.

&&

.POINT TEMPS/POPS...
DLH  27  42  25  41 /  80  20  10  60
INL  20  41  22  40 /  20  10  10  40
BRD  23  43  24  41 /  70  10  10  40
HYR  30  44  22  42 / 100  50  10  30
ASX  30  43  25  42 / 100  70  10  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 10 AM CDT TUESDAY
     FOR MNZ038.

     WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO NOON CDT
     TUESDAY FOR MNZ012-019.

     WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 7 AM CDT
     TUESDAY FOR MNZ034-035.

     WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 7 AM CDT
     TUESDAY FOR MNZ036.

     WINTER STORM WARNING FROM 7 PM THIS EVENING TO NOON CDT TUESDAY
     FOR MNZ020-021-037.

WI...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 10 AM CDT TUESDAY
     FOR WIZ006>009.

     WINTER STORM WARNING FROM 7 PM THIS EVENING TO NOON CDT TUESDAY
     FOR WIZ001>004.

LS...NONE.
&&

SHORT TERM...TENTINGER
Hazardous weather outlook, Apr 22, 3:25 AM CST, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
425 AM CDT MON APR 22 2013

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-231130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
425 AM CDT MON APR 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ANOTHER MAJOR WINTER STORM IS HEADED FOR THE NORTHLAND. THE
HEAVIEST SNOW WILL FALL ACROSS NORTHWESTERN WISCONSIN...AS WELL AS
ADJACENT AREAS OF NORTHEASTERN MINNESOTA. AMOUNTS MAY APPROACH A
FOOT IN PORTIONS OF NORTHWESTERN WISCONSIN...WITH LESSER AMOUNTS
FURTHER WEST. THE SNOW SHOULD QUICKLY MOVE INTO THE SOUTHERN
PORTIONS OF THE REGION LATER TODAY...AND RAPIDLY EXPAND NORTHWARD
DURING THE EVENING. SEE THE LATEST WINTER WEATHER PRODUCTS FOR
MORE DETAIL CONCERNING THIS LATE WINTER STORM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE SNOW WILL GRADUALLY DECREASE FROM WEST TO EAST ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL OBSERVERS ARE ENCOURAGED TO RELAY THEIR REPORTS VIA THEIR
PREFERRED METHOD...TO THE NATIONAL WEATHER SERVICE IN DULUTH.

LSZ121-140>148-231130-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
425 AM CDT MON APR 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

DAP

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Pine

When
April 22, 2:00 PM CST to April 23, 12:00 AM CST
Where
Pine forecast zone
Reported by
Trained Spotter
Coordinates
46.121, -92.741 (the zone’s center; the record gives no point)

Heavy Snow, Southern Aitkin

When
April 22, 3:00 PM CST to 9:45 PM CST
Where
Southern Aitkin forecast zone
Reported by
Trained Spotter
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Heavy Snow, Southern St. Louis / Carlton

When
April 22, 3:00 PM CST to April 23, 12:00 AM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
Trained Spotter
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

Heavy Snow, Southern Lake

When
April 22, 10:00 PM CST to April 23, 5:30 AM CST
Where
Southern Lake forecast zone
Reported by
Trained Spotter
Coordinates
47.557, -91.935 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447893, 447890, 447892, 447888.